Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Effective bounds for the maximal order of an element in the symmetric group

Authors: Jean-Pierre Massias, Jean-Louis Nicolas and Guy Robin
Journal: Math. Comp. 53 (1989), 665-678
MSC: Primary 11N45; Secondary 11Y70, 20B05, 20D60
MathSciNet review: 979940
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \sigma_n$ be the symmetric group of n elements and

$\displaystyle g(n) = \max_{\sigma \in \sigma_n}($order of $ \sigma$$\displaystyle ).$

We give here some effective bounds for $ g(n)$ and $ P(g(n))$ (greatest prime divisor of $ g(n)$). Theoretical proofs are in "Evaluation asymptotique de l'ordre maximum d'un élément du groupe symétrique" (Acta Arith., v. 50, 1988, pp. 221-242).

The tools used here are techniques of superior highly composite numbers of Ramanujan and bounds of Rosser and Schoenfeld on the Chebyshev function $ \theta (x)$.

References [Enhancements On Off] (What's this?)

  • [1] E. Landau, "Über die Maximalordnung der Permutationen gegebenen Grades," Arch. Math. Phys. Ser. 3, v. 5, 1903, pp. 92-103.
  • [2] Edmund Landau, Handbuch der Lehre von der Verteilung der Primzahlen. 2 Bände, Chelsea Publishing Co., New York, 1953 (German). 2d ed; With an appendix by Paul T. Bateman. MR 0068565
  • [3] Jean-Pierre Massias, Majoration explicite de l’ordre maximum d’un élément du groupe symétrique, Ann. Fac. Sci. Toulouse Math. (5) 6 (1984), no. 3-4, 269–281 (1985) (French, with English summary). MR 799599
  • [4] J. P. Massias, Ordre Maximum d'un Élément du Groupe Symétrique et Applications, Thèse de 3 $ ^{\text{\\lq eme}}$ cycle, Université de Limoges, 1984.
  • [5] J.-P. Massias, J.-L. Nicolas, and G. Robin, Évaluation asymptotique de l’ordre maximum d’un élément du groupe symétrique, Acta Arith. 50 (1988), no. 3, 221–242 (French). MR 960551
  • [6] J. P. Massias & G. Robin, "Calculs effectifs sur le k $ ^{\text{\\lq eme}}$ nombre premier." (To appear.)
  • [7] William Miller, The maximum order of an element of a finite symmetric group, Amer. Math. Monthly 94 (1987), no. 6, 497–506. MR 935414, 10.2307/2322839
  • [8] F. Morain, Tables sur la Fonction $ g(n)$, Département de Math., Université de Limoges, 1988.
  • [9] Jean-Louis Nicolas, Ordre maximal d’un élément du groupe 𝑆_{𝑛} des permutations et “highly composite numbers”, Bull. Soc. Math. France 97 (1969), 129–191 (French). MR 0254130
  • [10] Jean-Louis Nicolas, Calcul de l’ordre maximum d’un élément du groupe symétrique 𝑆_{𝑛}, Rev. Francaise Informat. Recherche Opérationnelle 3 (1969), no. Ser. R-2, 43–50 (French, with Loose English summary). MR 0253514
  • [11] J.-L. Nicolas and G. Robin, Majorations explicites pour le nombre de diviseurs de 𝑁, Canad. Math. Bull. 26 (1983), no. 4, 485–492 (French, with English summary). MR 716590, 10.4153/CMB-1983-078-5
  • [12] Jean-Louis Nicolas, On highly composite numbers, Ramanujan revisited (Urbana-Champaign, Ill., 1987) Academic Press, Boston, MA, 1988, pp. 215–244. MR 938967
  • [13] S. Ramanujan, Highly composite numbers [Proc. London Math. Soc. (2) 14 (1915), 347–409], Collected papers of Srinivasa Ramanujan, AMS Chelsea Publ., Providence, RI, 2000, pp. 78–128. MR 2280858
  • [14] Guy Robin, Estimation de la fonction de Tchebychef 𝜃 sur le 𝑘-ième nombre premier et grandes valeurs de la fonction 𝜔(𝑛) nombre de diviseurs premiers de 𝑛, Acta Arith. 42 (1983), no. 4, 367–389 (French). MR 736719
  • [15] J. Barkley Rosser and Lowell Schoenfeld, Approximate formulas for some functions of prime numbers, Illinois J. Math. 6 (1962), 64–94. MR 0137689
  • [16] Lowell Schoenfeld, Sharper bounds for the Chebyshev functions 𝜃(𝑥) and 𝜓(𝑥). II, Math. Comp. 30 (1976), no. 134, 337–360. MR 0457374, 10.1090/S0025-5718-1976-0457374-X

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 11N45, 11Y70, 20B05, 20D60

Retrieve articles in all journals with MSC: 11N45, 11Y70, 20B05, 20D60

Additional Information

Keywords: Symmetric group, arithmetic function, highly composite numbers
Article copyright: © Copyright 1989 American Mathematical Society